Alert archive / Colorado / High Wind Watches in 2021
High Wind Watch 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this high wind watch at Dec 13, 2021, 2:38 PM MST for Grand County, San Juan County, Utah; 7 counties in Colorado. It took effect at Dec 14, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 2:38 PM MST (21:38 UTC)
- In effect from
- Dec 14, 2021, 5:00 PM MST
- Expired
- Dec 14, 2021, 3:41 AM MST
- In force
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Dolores County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 126 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947 WWUS75 KGJT 132138 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 238 PM MST Mon Dec 13 2021 COZ020>023-UTZ022-029-140700- /O.NEW.KGJT.HW.A.0001.211215T0000Z-211215T1800Z/ Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Canyonlands/Natural Bridges- Including the cities of Gateway, Nucla, Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, Pagosa Springs, Blanding, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon 238 PM MST Mon Dec 13 2021 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...In Utah, Southeast Utah and Canyonlands/Natural Bridges. In Colorado, Paradox Valley/Lower Dolores River, Four Corners/Upper Dolores River, Animas River Basin and San Juan River Basin. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ UTZ028-140700- /O.NEW.KGJT.HW.A.0001.211215T0000Z-211215T1800Z/ La Sal and Abajo Mountains- Including the city of Monticello 238 PM MST Mon Dec 13 2021 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING BELOW 8000 FEET... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph possible below 8000 feet. Gusts to 75 mph possible above 8000 feet. * WHERE...La Sal and Abajo Mountains. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
2 follow-up statements
302 WWUS75 KGJT 140642 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 1142 PM MST Mon Dec 13 2021 COZ020>023-UTZ022-029-141445- /O.CON.KGJT.HW.A.0001.211215T0000Z-211215T1800Z/ Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Canyonlands/Natural Bridges- Including the cities of Gateway, Nucla, Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, Pagosa Springs, Blanding, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon 1142 PM MST Mon Dec 13 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...In Utah, Southeast Utah and Canyonlands/Natural Bridges. In Colorado, Paradox Valley/Lower Dolores River, Four Corners/Upper Dolores River, Animas River Basin and San Juan River Basin. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ UTZ028-141445- /O.CON.KGJT.HW.A.0001.211215T0000Z-211215T1800Z/ La Sal and Abajo Mountains- Including the city of Monticello 1142 PM MST Mon Dec 13 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING BELOW 8000 FEET... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph possible below 8000 feet. * WHERE...La Sal and Abajo Mountains. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
909 WWUS75 KGJT 141041 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 341 AM MST Tue Dec 14 2021 COZ022-023-141145- /O.CAN.KGJT.HW.A.0001.211215T0000Z-211215T1800Z/ Animas River Basin-San Juan River Basin- 341 AM MST Tue Dec 14 2021 ...HIGH WIND WATCH IS CANCELLED... A Wind Advisory has been issued. $$ COZ020-021-UTZ022-029-141845- /O.UPG.KGJT.HW.A.0001.211215T0000Z-211215T1800Z/ /O.NEW.KGJT.WI.Y.0013.211215T0000Z-211215T1500Z/ Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Southeast Utah- Canyonlands/Natural Bridges- Including the cities of Gateway, Nucla, Cortez, Dove Creek, Mancos, Blanding, Canyonlands National Park, Dead Horse Point State Park, and Fry Canyon 341 AM MST Tue Dec 14 2021 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS EVENING TO 8 AM MST WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...In Utah, Southeast Utah and Canyonlands/Natural Bridges. In Colorado, Paradox Valley/Lower Dolores River and Four Corners/Upper Dolores River. * WHEN...The strongest wind gusts are expected early Wednesday morning with the passage of a cold front. * IMPACTS...Gusty winds could blow around unsecured objects and bring down tree limbs. * ADDITIONAL DETAILS...Snow is likely to mix with the winds after the cold front passage. Travel may be hazardous at times with snow limited visibility and the cold air moving in behind the front leading to quickly freezing roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ UTZ028-141845- /O.UPG.KGJT.HW.A.0001.211215T0000Z-211215T1800Z/ /O.NEW.KGJT.WI.Y.0013.211215T0000Z-211215T1500Z/ La Sal and Abajo Mountains- Including the city of Monticello 341 AM MST Tue Dec 14 2021 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS EVENING TO 8 AM MST WEDNESDAY BELOW 8000 FEET... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected below 8000 feet. * WHERE...La Sal and Abajo Mountains. * WHEN...the strongest wind gusts are expected early Wednesday morning with the passage of a cold front. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...Snow is likely to mix with the winds after the cold front passage. Travel may be hazardous at times with snow limited visibility and the cold air moving in behind the front leading to quickly freezing roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this high wind watch went out at Dec 13, 10:38 AM MST, 4 hours earlier.
Area forecast discussion, Dec 13, 10:38 AM MST, 4 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
1038 AM MST Mon Dec 13 2021
.SHORT TERM...(Today through Tuesday)
Issued at 416 AM MST Mon Dec 13 2021
The 13/00Z H500 hand analysis map is showing a large gyre of low
pressure across the majority of the northern half of the
continent. Over the next 24 hours...the troughing in the West
will be digging southward while the energy in the East lifts
northeast...leaving the Intermountain West in a tightening
Southwest flow pattern. This pattern shift will be crucial to
pulling in both a SubTropical and a remnant AR moisture source to
our area. Currently the main AR has stalled over the central Cali
coastline where another narrow band of moisture was merging with
it. A core of the jet will be emerging in the downstream portion
of the Pacific trough today with the deepening response showing up
nicely in the QG fields. The emergence of this jet over the Great
Basin late will pull some of the AR moisture along with it. There
will not be enough ascent to produce precipitation with this
feature but it will begin the top down saturation process and aid
in more efficient precipitation processes as the main ascent
arrives later Tuesday. 310-315K theta surfaces are showing a tap
of SubTrop moisture moving across the Desert SW today...arriving
to the 4 Corners early this evening. Again this will mainly be in
the form of high cloudiness but will have the same effect of
priming the upper layers ahead of the main storm system. Warm
advective...strong southerly flow can sometimes be under estimated
but it doesn't look like we will see precipitation of any
substance start to form until tomorrow afternoon. Persistent
upslope flow looks to get the orographic machine going over the
fertile crescent of the southwest San Juans by the afternoon as
conditional instability increases. The southerly flow will also
favor light precipitation forming over the Uinta Mountains late in
the day. So again the main challenge in the short term forecast
will center around temperatures. I got hammered on the high
temperature forecast yesterday over CAG DRO and GUC to name a
few...due either to lack of mixing or advection over a colder snow
pack. Will play persistence today and lower these areas some
below guidance as again mixing looks somewhat limited until
tomorrow. Cloudiness will help limited cooling tonight and looks
like the below zero readings should end over the high valleys. We
will be fighting mixing with high cloudiness tomorrow but the
strength of this system suggest we should be able to flush out
some of the cooler air in the valleys. So Tuesday looks to be the
warmest day in the upcoming forecast.
.LONG TERM...(Tuesday night through Sunday)
Issued at 416 AM MST Mon Dec 13 2021
A broad trough over the Western States will move east over the
Great Basin by Tuesday night. Southwest gradient winds will
increase over the area with strong gusty southwest winds over the
higher terrain which will eventually mix-out across valley
locations by Tuesday afternoon and continue Tuesday night. There
will be potential for 30 mph gusts or stronger over the lower 4
Corners valleys during the overnight hours with gusts well over 55
mph developing over southern mountains. Areal coverage and
intensity of precipitation will increase Tuesday night with the
best focus across the San Juan mountains during the evening hours
and across the remainder of the forecast area after midnight. Snow
levels across the south will be around 8500 feet late Tuesday and
drop to near valley floors by Wednesday morning as colder air
moves across the forecast area. The combination of the gusty winds
and periods of moderate to heavy snow have forced my hand to place
a Winter Storm Watch over the Southwest San Juans. Travel will
likely be impossible at times due to the snow and blowing snow
brining near whiteout conditions from Purg to Silverton. The
focus of snow will shift north across the central and northern
mountains of western Colorado on Wednesday as the storm system
moves east of the Rockies. There is a potential for 5-10" across
favored mountain locations with 8 to 14" amounts possible in the
Southwest San Juan mountains. Stay tuned to latest forecasts for
any potential winter weather highlights for this storm across
mountain locations. Consensus guidance is showing a weak
progressive storm pattern developing into the weekend with a
couple of weak shortwaves poised to move across the forecast area
with the best chance for light snow on Friday and Sunday.
Temperatures will remain near or below seasonal normals Wednesday
through the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1038 AM MST Mon Dec 13 2021
VFR conditions and light winds will prevail for the next 24 hours.
Stronger winds above the lower inversions will strengthen,
leading to LLWS developing over the mountain terminals this
afternoon and persisting into morning hours on Tuesday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from Tuesday afternoon through Wednesday
afternoon for COZ019.
UT...None.
&&
SHORT TERM...15
LONG TERM...MPM/15
AVIATION...TGJTHazardous weather outlook, Dec 13, 4:34 AM MST, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 434 AM MST Mon Dec 13 2021 COZ001>014-017>023-UTZ022>025-027>029-141145- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 434 AM MST Mon Dec 13 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Light snow will begin over the Uinta and San Juan mountains by Tuesday afternoon becoming more widespread and heavier over all the mountains Tuesday night into Wednesday. Snow will lower to mountain bases with lighter accumulations in most valley locations. Strong winds with this system will range from near 35 mph in the southern valleys to over 60 mph across the southern mountains. Impacts from snow and blowing snow will include hazardous driving conditions over the many of the mountain passes Tuesday night into Wednesday. Additional light snow is possible later in the week mainly over the northern mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 13, 2:06 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
206 PM MST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
12/13/2021 M45 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 2:31 PM MST | Winter Storm Warning | GJT | Daggett, Grand, San Juan, Uintah | 47 hr |
| Dec 13, 4:20 AM MST | Winter Storm Watch | GJT | Archuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more | 10 hr |
| Dec 13, 2:31 PM MST | Winter Weather Advisory | GJT | Archuleta, Delta, Eagle, Garfield, Gunnison, Hinsdale and 9 more | 53 hr |
Nearby
High Wind Watches in Colorado, 2021High Wind Watches in Utah, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.